Flash Flood, Escambia
- When
- April 5, 6:00 AM CST to 11:00 AM CST
- Where
- Escambia County, 2 mi NW of Walnut Hill to 5 mi S of Century
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.901, -87.524
Heavy rainfall fell across the area on April 5. The rains caused several roads to close due to high water.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Heavy rainfall fell across the area on April 5. The rains caused several roads to close due to high water. Some of the inside lanes of U. S. Highway 90 near Pace had to be closed until the water had drained. Rainfall totals of four to ten inches fell across the area. Some of the rivers in the area also approached flood stage because of the heavy rains. No major river flooding occurred because of the heavy rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 5, 4:00 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 500 AM CDT SAT APR 5 2008 .SHORT TERM...INTENSE RAINFALL OVERNIGHT FOR SOME FOLKS...ESPECIALLY ACROSS GEORGE AND STONE COUNTIES IN MISSISSIPPI AND THE NORTHERN PORTIONS OF MOBILE AND BALDWIN COUNTIES IN ALABAMA. NEARLY CONTINUOUS RAIN TRAINED OVER THE SAME AREA FOCUSED IN THE VICINITY OF A PERSISTENT SHALLOW SW-NE ORIENTATED BOUNDARY ACROSS OUR FORECAST AREA...WITH GULF MOISTURE FEEDING INTO THE SYSTEM BY A LOW LEVEL JET OVER-RUNNING THE BOUNDARY LAYER. AREA RAINFALL REPORTS AND RADAR RAINFALL ESTIMATES INDICATE WIDESPREAD THREE TO SIX INCHES...WITH HEAVIER BANDS OF SEVEN TO TEN INCHES. REPORTS OF FLOODING...WITH SOME EVACUATIONS AND STRANDED VEHICLES CONTINUE TO COME IN. THIS SCENARIO WILL CONTINUE THROUGH THE MORNING HOURS...WITH AN ADDITIONAL TWO TO FOUR INCHES POSSIBLE ACROSS OUR SOUTHERN AND EASTERN ZONES. MANY DAILY RAINFALL RECORDS WILL LIKELY BE EXCEEDED TODAY. THE RAIN WILL SLOWLY TAPER OFF FROM NORTHWEST TO SOUTHEAST THROUGHOUT THE DAY AS A COLD FRONT MOVES THROUGH. ISOLATED SHOWERS MAY LINGER INTO THE EARLY EVENING HOURS ACROSS THE WESTERN FLORIDA PANHANDLE. WITH THE RAIN-COOLED AIR AND CLOUDY SKIES MOST OF THE DAY...I GENERALLY WENT WITH THE 2M NAM TEMPS...OR ABOUT TWO TO THREE DEGREES BELOW MAV GUID FOR TODAY MAXIMUM. /22 && .LONG TERM...BY 12Z SUN BROAD MID TO UPPER LEVEL TROF CONTINUES TO MOVE SLOWLY EAST OVER THE CENTRAL CONUS AND MS RIVER VALLEY WITH WEAK HIGH PRESSURE NEAR THE SFC BUILDING OVER THE SE CONUS AND CENTRAL GULF STATES. TO THE SOUTH COLD FRONT STALLS OVER THE NORTH CENTRAL GULF WITH ANOTHER WAVE OF LOW PRESSURE TRACKING EASTWARD ALONG THE FRONT SOUTH OF THE AL AND NWFL COAST. LATEST GFS SOLUTION LOOKS TO BE OVERDONE WITH THIS SYSTEM RESULTING IN MORE CONVECTIVE FEEDBACK ISSUES IN THE THESE AREAS. THE CURRENT NAM SOLUTION ALSO DEPICTS THIS WEAK LOW ALONG THE FRONT...LIKELY A BETTER REPRESENTATION OF WHAT IS TO OCCUR LATER IN THE WEEKEND. AS A RESULT HAVE KEPT A SMALL POP ALONG THE COAST IN THE MORNING WITH BETTER POPS ALONG BOUNDARY LATE SUN AFT AND SUN EVENING GENERALLY OVER INLAND AREAS OF SOUTH CENTRAL AL AND NWFL FL AFTER THE WEAK BOUNDARY RETROGRADES INLAND LATER IN THE DAY. THE CURRENT GFS SOLUTION KEEPS THIS BOUNDARY MOSTLY OFFSHORE WITH MOST OF THE PRECIP SUN AFT AND EVE REMAINING OVER THE GULF. BY SUN NIGHT SFC RIDGE TO THE NE BUILDS SSWESTWARD GIVING WAY TO A BETTER THERMAL/MOISTURE GRADIENT OVER MUCH OF THE CWFA MON THROUGH EARLY TUE. BY LATE TUES INTO WED RETURN FLOW INCREASE ALONG THE COAST MOSTLY IN RESPONSE TO SFC RIDGE BUILDING SOUTHWARD ALONG THE ATLANTIC SEABOARD AND NEXT VIGOROUS SHORTWAVE EJECTING EASTWARD AHEAD OF THE MAIN UPPER TROF STILL TO THE WEST. THIS PATTERN WILL RESULT IN BETTER RAIN CHANCES...MOSTLY IN THE FORM SHOWERS AND THUNDERSTORMS...FOR MUCH OF THE CWFA LATE WED INTO THU. BY LATE THU INTO FRI MID TO UPPER TROF OVER THE CENTRAL CONUS BEGINS TO MOVE BETTER TO THE EAST WITH A SFC COLD FRONT MOVING ACROSS THE CWFA LATE FRI INTO SAT. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ALONG THE FRONT. WILL CONTINUE TO USE THE CURRENT 00Z MEX GUIDANCE FOR TEMPS IN THE EXTENDED PDS. /32 && .MARINE...MODERATE TO STRONG SOUTHERLY WINDS WILL CONTINUE THIS MORNING AHEAD OF A COLD FRONT APPROACHING FROM THE NORTHWEST. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...MAINLY OVER INLAND AREAS THIS MORNING...WILL MOVE OFFSHORE AS THE FRONT MOVES THROUGH. A LIGHT TO MODERATE NORTHERLY WIND FLOW WILL FOLLOW IN THE WAKE OF THE FRONT LATER TODAY THROUGH EARLY SUNDAY...AND THE BECOME EAST TO SOUTHEAST AND INCREASE IN THE AFTERNOON. EASTERLY WINDS AND SEAS WILL BUILD SLIGHTLY BY EARLY NEXT WEEK AS HIGH PRESSURE STRENGTHENS ALONG THE EASTERN SEABOARD. /22 && .FIRE WEATHER...AFTERNOON RELATIVE HUMIDITIES WILL FALL TO THE MID 30 PERCENT RANGE FOR INLAND AREAS OF ALABAMA ON SUNDAY THEN CLIMBING TO THE 50 TO 60 PERCENT RANGE FOR THE REMAINDER OF THE WEEK. OTHERWISE...NO CONCERNS. /32 && .HYDROLOGY...AN EXTENDED PERIOD OF HEAVY RAINFALL HAS PRODUCED FLASH FLOODING THIS MORNING...ESPECIALLY IN THE MOBILE METRO AREA EAST OF I-65. RFC HOURLY PRECIP ANALYSIS INDICATES STORM TOTAL RAINFALL ACCUMULATIONS OF 2 TO 8 INCHES IN A CORRIDOR EXTENDING FROM STONE AND GEORGE COUNTIES IN MS EASTWARD THROUGH CENTRAL MOBILE AND NORTHERN BALDWIN COUNTIES...WITH THE HIGHEST TOTALS OVER CENTRAL MOBILE COUNTY. ANOTHER BAND OF HEAVY RAIN IS ALREADY APPROACHING THESE AREAS SO FLASH FLOODING PROBLEMS WILL LIKELY PERSIST WELL INTO THE MORNING HOURS. WITH REGARDS TO AREA RIVERS...ATTM NONE OF THE MAJOR WATERWAYS IN OUR HSA ARE FORECAST TO REACH FLOOD STAGE...BUT A FEW OF THE RIVERS AND CREEKS IN THE FLORIDA PANHANDLE MAY APPROACH FLOOD STAGE. ALSO THERE ARE SOME CONCERNS ABOUT FLOODING ALONG BAYOU SARA DUE TO VERY HEAVY RAINFALL OVERNIGHT. WE WILL CONTINUE TO CLOSELY MONITOR THE LATEST GAGE HEIGHT DATA FOR QUICK RISES AND ISSUE WARNINGS IF THEY BECOME NECESSARY. TO MONITOR THE LATEST RIVER STATEMENTS...SEE THE LATEST HYDROLOGIC STATEMENT (PRODUCT ID FGUS85/RVSMOB). /15 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 72 55 79 54 / 100 05 20 20 PENSACOLA 72 59 77 59 / 90 20 20 20 DESTIN 72 61 75 58 / 90 20 20 20 EVERGREEN 71 53 81 48 / 100 10 20 20 WAYNESBORO 67 48 80 49 / 50 05 10 10 CAMDEN 67 52 81 49 / 100 05 10 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...SMALL CRAFT ADVISORY UNTIL 4 PM.
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER INFORMATION STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 655 AM CDT SAT APR 5 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-061200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 655 AM CDT SAT APR 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. A BAND OF PERSISTENT HEAVY RAIN FELL LAST NIGHT FROM GEORGE AND STONE COUNTIES IN MISSISSIPPI...ACROSS MOBILE AND BALDWIN COUNTIES IN ALABAMA...AND INTO NORTHERN ESCAMBIA COUNTY IN FLORIDA. THESE RAINS HAVE RESULTED IN WIDESPREAD INUNDATION...REPORTS OF LIFE THREATENING FLASH FLOODING...AND SOME MODERATE RIVER FLOODING. THE FLOODING THREAT WILL REMAIN THIS MORNING AS PERIODS OF HEAVY RAIN CONTINUE TO TRAIN OVER PORTIONS OF THIS SAME AREA...WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE. PONDING OF WATER IN POORLY DRAINED AREAS OR POSSIBLE ISOLATED INCIDENTS OF LOCALIZED FLASH FLOODING MAY OCCUR ACROSS THE REMAINDER OF THE OUTLOOK AREA. OCCASIONAL STRONG WINDS WILL OCCUR THROUGH EARLY AFTERNOON PROVIDING A THREAT TO MARINERS OPERATING ON THE OFFSHORE WATERS AND AREA BAYS. IN ADDITION...A FEW THUNDERSTORMS ALONG THE COASTAL SECTIONS AND OVER THE GULF WATERS MAY BECOME STRONG WITH GUSTY SURFACE WINDS. THE AREAS OF RAIN AND THUNDERSTORMS WILL BEGIN TO TAPER OFF BY MIDDAY AS THE SYSTEM MOVES EASTWARD. THERE IS AN INCREASED RISK FOR DANGEROUS RIP CURRENTS ALONG AREA BEACHES TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AN INCREASING SOUTHEASTERLY WIND AND BUILDING SEAS TUESDAY THROUGH THURSDAY WILL BRING AN INCREASED RISK FOR BOATERS ON THE COASTAL WATERS AND AN INCREASED RISK OF DANGEROUS RIP CURRENTS ALONG AREA BEACHES. A COLD FRONT WILL ADVANCE SOUTHEAST THROUGH THE OUTLOOK AREA ON FRIDAY...BRINGING THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE OUTLOOK AREA WILL BE NEEDED TODAY DUE TO A HEIGHTENED THREAT OF FLASH FLOODING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
313 AM CDT SAT APR 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM FLASH FLOOD PRICHARD 30.74N 88.09W
04/05/2008 MOBILE AL LAW ENFORCEMENT
PRICHARD POLICE REPORTS NUMEROUS ROADS FLOODED ACROSS THE
CITY. A CAR WAS SUBMERGED NEAR THE INTERSECTION OF MARSH
AVENUE AND HAIG STREET.
&&
DLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
336 AM CDT SAT APR 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM FLASH FLOOD DOWNTOWN MOBILE 30.69N 88.04W
04/05/2008 MOBILE AL LAW ENFORCEMENT
MOBILE POLICE REPORTS NUMEROUS FLOODED ROADS IN DOWNTOWN
MOBILE. PORTIONS OF SOME ROADS ARE BEING
CLOSED...ESPECIALLY EAST OF I-65... INCLUDING PARTS OF
OLD SHELL RD...UNION AVE...BAY SHORE AVE...FLORIDA
ST...JOSEPHINE AVE...HIGHLAND AVE...DAUPHIN ST...SAGE
AVE...AND STREETS IN THE VICNITY OF THE AIRPORT BLVD/I-65
INTERCHANGE. SEVERAL CARS WERE SUBMERGED AND IN ONE
LOCATION PASSENGERS WERE STRANDED ON TOP OF A CAR.
&&
DLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 343 AM CDT SAT APR 5 2008 ALZ058-060-050930- COVINGTON-CRENSHAW- INCLUDING THE CITIES OF...ANDALUSIA... 343 AM CDT SAT APR 5 2008 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER COVINGTON AND CRENSHAW COUNTIES... AT 334 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER PLEASANT HOME...AND MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... LIBERTYVILLE...ANDALUSIA...HEATH...SANFORD...GREEN BAY...BABBIE AND ONYCHA THROUGH 430 AM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
411 AM CDT SAT APR 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD W SATSUMA 30.85N 88.06W
04/05/2008 MOBILE AL BROADCAST MEDIA
WATER REPORTED OVER THE ROAD AND ENTERING HOMES ALONG
ORCHARD STREET
&&
DLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 541 AM CDT SAT APR 5 2008 ALZ062>064-FLZ002-051145- UPPER BALDWIN-LOWER BALDWIN-LOWER MOBILE-COASTAL ESCAMBIA- INCLUDING THE CITIES OF...DAUPHIN ISLAND... 541 AM CDT SAT APR 5 2008 ...STRONG THUNDERSTORMS ARE BEING DETECTED OVER BALDWIN...MOBILE AND ESCAMBIA COUNTIES... AT 536 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 11 MILES NORTHEAST OF ROSINTON TO 12 MILES NORTHWEST OF WEST END OF DAUPHIN ISLAND...AND MOVING SOUTHEAST AT 35 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... ROSINTON...LOXLEY...SILVERHILL...ROBERTSDALE...WEST END OF DAUPHIN ISLAND...ROBERTSDALE...TURKEY BRANCH AND SUMMERDALE THROUGH 645 AM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
659 AM CDT SAT APR 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM FLASH FLOOD I65 AND AIRPORT BLVD 30.68N 88.13W
04/05/2008 MOBILE AL LAW ENFORCEMENT
MOBILE POLICE REPORTS THAT FLASH FLOODING IS STILL
ONGOING...NOW ACROSS THE ENTIRE CITY OF MOBILE. SEVERAL
CARS ARE STILL SUBMERGED AND WATER RESCUES HAVE BEEN
TAKING PLACE DURING THE EARLY MORNING HOURS.
0615 AM FLASH FLOOD CHICKASAW 30.76N 88.08W
04/05/2008 MOBILE AL LAW ENFORCEMENT
CHICKASAW POLICE INDICATES FLOODING CONTINUES ACROSS THE
CITY...ESPECIALLY IN THE TELEGRAPH ROAD AREA. SOME
VEHICLES ARE STALLED IN FLOOD WATERS.
0615 AM FLASH FLOOD SARALAND 30.82N 88.07W
04/05/2008 MOBILE AL LAW ENFORCEMENT
SEVERAL ROADS REMAIN FLOODED ACROSS THE CITY...ESPECIALLY
IN THE SHELTON BEACH AREA AND LOCATIONS SURROUNDING BAYOU
SARA. SOME HOMES WERE FLOODED IN THE SHELTON BEACH
ESTATES AREA.
0615 AM FLASH FLOOD PRICHARD 30.74N 88.09W
04/05/2008 MOBILE AL LAW ENFORCEMENT
PRICHARD POLICE REPORTS FLOODING CONTINUES ACROSS MUCH OF
THE CITY...ESPECIALLY IN THE ALABAMA VILLAGE AREA. SOME
VEHICLES HAVE BEEN SUBMERGED BY FLOOD WATERS.
&&
DLThe Mobile radar (KMOB), 73 km away, was scanning. The volume nearest the first event began at 11:59 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93049, 93055, 93057.